Assessing And Treating Clients With Psychosis And Schizophrenia

Examine Case Study: Pakistani Woman with Delusional Thought Processes.  You will be asked to make three decisions concerning the medication to  prescribe to this client. Be sure to consider factors that might impact  the client’s pharmacokinetic and pharmacodynamic processes.

At each decision point stop to complete the following:

  • Decision #1
    • Which decision did you select?
    • Why did you select this decision? Support your response with evidence and references to the Learning Resources.
    • What were you hoping to achieve by making this decision? Support  your response with evidence and references to the Learning Resources.
    • Explain any difference between what you expected to achieve with  Decision #1 and the results of the decision. Why were they different?
  • Decision #2
    • Why did you select this decision? Support your response with evidence and references to the Learning Resources.
    • What were you hoping to achieve by making this decision? Support  your response with evidence and references to the Learning Resources.
    • Explain any difference between what you expected to achieve with  Decision #2 and the results of the decision. Why were they different?
  • Decision #3
    • Why did you select this decision? Support your response with evidence and references to the Learning Resources.
    • What were you hoping to achieve by making this decision? Support  your response with evidence and references to the Learning Resources.
    • Explain any difference between what you expected to achieve with  Decision #3 and the results of the decision. Why were they different?

Also include how ethical considerations might impact your treatment plan and communication with clients.

BACKGROUND

The client is a 34-year-old Pakistani female who moved to the United  States in her late teens/early 20s. She is currently in an “arranged”  marriage (her husband was selected for her since she was 9 years old).  She presents to your office today following a 21 day hospitalization for  what was diagnosed as “brief psychotic disorder.” She was given this  diagnosis as her symptoms have persisted for less than 1 month.

Prior to admission, she was reporting visions of Allah, and over the  course of a week, she believed that she was the prophet Mohammad. She  believed that she would deliver the world from sin. Her husband became  concerned about her behavior to the point that he was afraid of leaving  their 4 children with her. One evening, she was “out of control” which  resulted in his calling the police and her subsequent admission to an  inpatient psych unit.

During today’s assessment, she appears quite calm, and insists that  the entire incident was “blown out of proportion.” She denies that she  believed herself to be the prophet Mohammad and states that her husband  was just out to get her because he never loved her and wanted an  “American wife” instead of her. She tells you that she knows this  because the television is telling her so.

She currently weighs 140 lbs, and is 5’ 5”

SUBJECTIVE

Client reports that her mood is “good.” She denies auditory/visual  hallucinations, but believes that the television does talk to her. She  believes that Allah sends her messages through the TV.  At times  throughout the clinical interview, she becomes hostile towards the  PMHNP, but then calms down.

You reviewed her hospital records and find that she has been  medically worked up by a physician who reported her to be in overall  good health. Lab studies were all within normal limits.

Client admits that she stopped taking her Risperdal about a week  after she got out of the hospital because she thinks her husband is  going to poison her so that he can marry an American woman.

MENTAL STATUS EXAM

The client is alert, oriented to person, place, time, and event. She  is dressed appropriately for the weather and time of year. She  demonstrates no noteworthy mannerisms, gestures, or tics. Her speech is  slow and at times, interrupted by periods of silence. Self-reported mood  is euthymic. Affect constricted. Although the client denies visual or  auditory hallucinations, she appears to be “listening” to something.  Delusional and paranoid thought processes as described, above. Insight  and judgment are impaired. She is currently denying suicidal or  homicidal ideation.

The PMHNP administers the PANSS which reveals the following scores:

-40 for the positive symptoms scale

-20 for the negative symptom scale

-60 for general psychopathology scale

Diagnosis: Schizophrenia, paranoid type

Decision Point One

Start Invega Sustenna 234 mg intramuscular X1 followed by 156 mg intramuscular on day 4 and monthly thereafter

RESULTS OF DECISION POINT ONE

  • Client returns to clinic in four weeks
  • A decrease in PANSS score of 25% is noted at this visit
  • Client seems to be tolerating medication
  • Client’s husband has made sure she makes her appointments for injections (one thus far)
  • Client has noted a 2 pound weight gain but it does not seem to be an important point for her
  • Client complains of injection site pain telling the PMHNP that she  has trouble siting for a few hours after the injections and doesn’t like  having to walk around for such a long period of time

Decision Point Two

 Continue  same decision made but instruct administering nurse to begin injections  into the deltoid at this visit and moving forward  

RESULTS OF DECISION POINT TWO

  • Client returns to clinic in four weeks
  • Client’s PANNS has reduced by a total of 50% from the initiation of Invega sustenna
  • When questioned about injection site pain, client states it is much better in the arm
  • Client’s weight has increased by an  additional 2.5 pounds (total of 4.5 pounds in a 2 month period). She is  somewhat bothered by the weight gain and is afraid that her husband does  not like it. He is not present at this visit as she brought herself
  • Client likes how she feels on the  Invega Sustenna but is wondering if there is another drug like it that  would not cause the weight gain

Decision Point Three

 Continue  with the Invega Sustenna. Counsel client on the fact that weight gain  from Invega Sustenna is not as much as what other drugs with similar  efficacy can cause. Make appointment with a dietician and an exercise  physiologist. Follow up in one month  

Guidance to Student
Weight gain can occur with Invega  Sustenna. It is modest in nature and can be controlled with proper  nutrition and exercise. It is always a good idea to try and control a  client’s weight through consultation with a dietician and exercise  physiologist (life coach) before switching to another agent when a  product is showing efficacy for at least 6 months.
Abilify Maintena is a good option for someone who has good  response to abilify oral. Remember that Abilify does not bind to the D2  receptor for a great period of time (such as Invega) and can be less  affective in certain individuals. Also, remember that akathisia  can be a  possible side effect. Once an IM long acting medication is given, the  effects of the drug (both efficacious and untoward effects) can be  maintained for a long duration (up to a month or longer). Tolerability  and efficacy should be established with oral medication first before  administering the first injection. Also a disadvantage to Abilify  Maintena is a 2-week overlap of oral therapy is required due to  effective blood levels lagging behind the induction dose.
Qsymia is a weight loss medication that is a combination of  Phenteramine and Topiramate. It is only indicated to treat obesity. This  client’s BMI (28.9 kg/M2) does not fit the definition of obesity (BMI  >30 Kg/M2- Following from CDC website: Class 1: BMI of 30 to < 35,  Class 2: BMI of 35 to < 40, Class 3: BMI of 40 or higher. Class 3  obesity is sometimes categorized as “extreme” or “severe” obesity).   There are two things wrong with this therapy option. First, there are  only a few occasions where add-on therapy to treat a side effect is  acceptable and weight gain is not one of those scenarios. Secondly,  Phenteramine has a lot of cardiovascular toxicities (such as elevated  BP, HR, increased workload on the heart).

 
"Looking for a Similar Assignment? Order now and Get 10% Discount! Use Code "Newclient"
[promo2]